Wednesday, 9 April 2014

Dealing with Acne


I have been struggling with acne since my early teens.

It has been one of the more socially debilitating things that I've had to cope with.

At different ages, different parts of my face have been affected more severely. Initially, it was mainly my forehead. This was probably the stage that caused me the least anguish. I didn't care as much about looking good and it was easy to hide when I noticed it starting to happen. I always preferred to have long hair at that age and my fringe did an excellent job of covering the red patches. I hated getting my hair cut because of how much of my face it left exposed but my mother was quite adamant about me not looking like all those life-wasting skater boys, who I longed to pass time with.

Towards my mid-teens my forehead began to clear up. There was still a lot of red marks - my pale, basement-dweller skin didn't do me any favours - but the skin on my forehead at least felt normal. I thought things were improving at this point. Patches of red used to appear every so often around my jawline and above my upper lip, but it wasn't overbearing. Until it was. By the age of seventeen my acne became something which I was always conscious of in the presence of others, including family sometimes. My jawline became much worse and the problem spread down the sides of my neck, but it wasn't as unsightly to me as the area above my lip. I hoped that facial hair would eventually be my saviour but it only came in patches. I couldn't smile in photographs and I avoided being in them at all costs. And that continued until nine months ago, when I decided I was done with pretending I didn't care about how I looked and finally went to see a doctor.

The doctor prescribed some antibiotics during my first visit. I was informed that they would not work immediately and that I might see a slight improvement in two months. Despite this I somehow managed to convince myself that they actually were working. Some days I would have a 'good' day where I perceived my skin as not being totally horrible-looking and I'd wonder why I didn't go to the doctor sooner. Other days I'd curse the drugs and question why I even bothered taking them.

After three months on the pills I was to return to the clinic for an assessment. I saw another doctor on this occasion. She observed that there was still many pustules scattered across the lower part of my face. Upon learning that I was only taking antibiotics, she prescribed a topical gel. This was in order to ensure that, should the treatment fail to work, I could eventually see a specialist who would not need to waste time experimenting with whichever form of treatment I hadn't tried. The doctor also informed me that I would need to return in a week to have my blood tested as the antibiotics can induce a side-effect in some people which causes liver damage. I was worried about this because there wasn't a huge difference in my appearance at this point and I wanted to see it through in hopes that it would get better. Also, having my liver damaged by being on the pills for three months was a kick in the teeth I didn't want. But thankfully everything turned out to be ok in that regard.

After the next three months, before returning to the doctor again there was a dramatic improvement. The fact that I was using both methods of treatment simultaneously means there's no way of knowing which solution was genuinely effective, or if they both were. At my third appointment the doctor suggested that I try to ween myself off the medication to see if it would have any effect on my skin. I explained to her that my skin had only recently become clearer and that I was not ready to reduce my dosage just yet. I was thankful for the fact that she listened to me and prescribed another three months of both substances.

Right now I have seven pills left. Which means I will have to schedule an appointment within the next week. My skin is clearer than it has been for years, despite the red fade marks which are gradually disappearing. I am incredibly concerned with what could happen if I do stop taking the drugs. Given that they are antibiotics, I see no reason for my skin to remain clear while I'm not taking them. As far as I know they have no influence on the hormones inducing these pimples. Also, it seems almost inevitable that my body will eventually build immunity to the antibiotics.

In the event that the problem does come back, I'm not sure of what action I should take. My confidence will fall. I'll probably go back to avoiding eye contact with strangers and mumbling to people I interact with when I buy things. There is Accutane, but I honestly don't feel like the result could outweigh the long list of dangerous side-effects I would risk inflicting upon myself.

We'll see how it goes.

No comments:

Post a Comment